Endocrine Abstracts (2017) 52 P39 | DOI: 10.1530/endoabs.52.P39

A case of carcinoid crisis despite high dose somatostatin analogue therapy peri-operatively

Deborah Pitfield1, Ruth Casey1, Ian Seetho1, Ashley Shaw2, John Buscombe3, Paul Roe4, Simon Buczacki5 & Ben Challis1


1Cambridge University Hospital, Addenbrookes, Endocrinology, Cambridge, UK; 2Cambridge University Hospital, Addenbrookes, Radiology, Cambridge, UK; 3Canbridge University Hospital, Addenbrookes, Nuclear Medicine, Cambridge, UK; 4Cambridge University Hospital, Addenbrookes, Anaesthetics, Cambridge, UK; 5Cambridge University Hospital, Addenbrookes, Surgery, Cambridge, UK.


Introduction: Carcinoid crisis is a life threatening endocrine emergency. It remains unclear whether there is an optimal dose of prophylactic somatostatin analogue (SSA) therapy in the peri-operative period

Case Study: A 62 year old lady with a new diagnosis of metastatic carcinoid disease was electively admitted for a right hemicolectomy for a well differentiated neuroendocrine tumour in the terminal ileum. A multi-disciplinary decision was made to offer de-bulking surgery despite a co-existing diagnosis of multiple liver metastasis due to the risk of imminent bowel obstruction. The patient had clinical symptoms of carcinoid syndrome, including flushing, intermittent diarrhoea and biochemically had an elevated urinary 5HIAA of 1327 umol/24 h (NR 0-50). A transthoracic echocardiogram revealed fibrosis of the posterior leaflet of the tricuspid valve. A prophylactic octreotide infusion of 500 mcg/hr was commenced, following a stat dose of 500 mcg IV two hours prior to surgery. The surgery was planned as a laparoscopic right hemi-colectomy, however due to an intense desmoplastic reaction surrounding the tumour and associated neovascularisation, the decision was made to convert to an early open procedure. During tumour mobilisation, PCO2 dropped as evident on the capnogram and was abruptly followed by a sudden hypotensive episode and a PEA arrest and the patient subsequently developed a wide spread maculopapular rash. A bolus of epinephrine (1 mg), hydrocortisone 400 mg IV and two additional octreotide boluses of 100 mcg were given. A cardiovascular response was achieved after the bolus of epinephrine and anti-histamine therapy, octreotide 500 mcg/hr and 3 mls/hr of adrenaline was commenced. A decision was made to continue with the hemicolectomy and form an ileostomy. Post operatively, the patient was admitted to ITU for 2 days and has since fully recovered. Despite the use of high dose prophylactic SSA this lady suffered a carcinoid crisis. This case emphasises the importance of close communication between the surgical, anaesthetic and medical teams in order to reduce the morbidity and mortality associated with this endocrine emergency.

Article tools

My recent searches

No recent searches.